Drug Withdrawal Symptoms in Newborns
Drug withdrawal symptoms in newborns is a large problem across the USA, with an estimate of 3 to almost 50 percent of babies born have been exposed to maternal drug while in the fetus. While a woman is pregnant, everything that she consumes will pass through her bloodstream, through the placenta and into the fetus. When the mother consumes drugs that are addictive, the unborn fetus will also become addicted to the drug. When the baby is born, they will no longer get the substance and withdrawal symptoms may start to develop.
What Are The Common Drug Withdrawal Symptoms in Newborns?
The symptoms that may occur in a newborn, will vary depending on the type of drug that was consumed, last time the baby was exposed to the drug and if the baby was full term or premature. Most symptoms will start to become present within 24 to 48 hours after birth. How long the symptoms last will vary, but typically it is about 5 to 10 days.
The drug withdrawal symptoms in newborns that are premature are typically different than full term newborns.There are other medical conditions that could be very similar to the symptoms. It is important to have a doctor make the diagnosis. Here are some of the common symptoms:
- High pitched crying
- Rapid breathing
- Lack of hunger
Full-term newborns can typically experience more drug withdrawal symptoms. Once again, these symptoms need to have medical attention and a doctors diagnosis. Here are some of the common symptoms:
- Sleep problems
- Load crying
- Hyperactive reflexes
- Cold symptoms
- Lack of sucking abilities
- Excessive body fluids
What Are The Treatment Options For Drug Withdrawal Symptoms in Newborns?
The type of treatment that a newborn experiencing drug withdrawal symptoms may vary due to a few different situations. They are the gestational age of the baby, overall health, family medical history, babies tolerance to medications and the opinion or preference of the parents. Many newborns will need to have medication for some of the symptoms such as diarrhea, fever and seizures. Sometimes the baby will be treated with the same drug they were exposed to in the first place. Typically when this method is used, the doctor will give an amount that will subside the withdrawal symptoms and then start to decrease the dose given. Over time the baby will become weaned off of the drug and their body will be back to a normal state.
It is important to always consult a doctor before doing any treatment on your newborn. Your doctor will be able to discuss some of the problems that you may encounter in future, alternative treatment solutions and resources to help ease the drug withdrawal symptom. You should never treat your baby or allow your baby to overcome their drug withdrawal symptoms alone. This can be a scary situation for many parents and they believe they will get in trouble with the law. No matter what, your newborn’s health in more important than any other situation than may occur.